Wyoming, 2025

High Wind in Wyoming, April 13, 2025

April 13, 2025 · NWS RIW · 1 event in 1 county or zone

Strong northwest flow behind a passing cold front brought high wind to northern Johnson County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong northwest flow behind a passing cold front brought high wind to northern Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 13, 11:34 AM MST, 30 minutes earlier. Its key messages:

  • A return of seasonable temperatures to the region after a period of recording breaking warmth.
  • Strong gusty winds exceeding 50 mph will be possible across portions of Johnson County this afternoon and evening.
  • Warm above normal temperatures return for the middle of the upcoming week with an increasing likelihood for a disturbance moving through the area by the second half of the week.
Area forecast discussion, Apr 13, 11:34 AM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1234 PM MDT Sun Apr 13 2025

.KEY MESSAGES...

- A return of seasonable temperatures to the region after a
  period of recording breaking warmth.

- Strong gusty winds exceeding 50 mph will be possible across portions
  of Johnson County this afternoon and evening.

- Warm above normal temperatures return for the middle of the
  upcoming week with an increasing likelihood for a disturbance
  moving through the area by the second half of the week.

&&

.UPDATE...
Issued at 1233 PM MDT Sun Apr 13 2025

Seasonable temperatures have returned to the Cowboy State today.
Highs across the area will be in the low 50s east of the Divide and
40s west of the Divide. Strong gusty winds are the main concern
today mainly across Johnson County where High Wind Warnings are in
effect through Sunday evening. Periodic gusts exceeding 55 mph will
be possible across Johnson County this afternoon and evening. The
remainder of the state will see breezy winds with occasional gusts
of 15 to 25 mph. Winds diminish shortly after sunset becoming light
for the overnight.

The rest of the forecast remains mostly unchanged with high pressure
building in for the first half of the week. Warm temperatures are
expected to return to the region with highs well above normal for
Tuesday and Wednesday. Regarding the second half of the week there
continues to be uncertainty in term of the forecast. Long range
models continue to show a disturbance moving through the region by
Thursday. Overall, there is a general consensus of some disturbance
developing and moving across the western CONUS. However, the track
of this disturbance, the timing, and the impacts still are
uncertain. As of writing this on Sunday there does look to be a
trend towards some impacts to the state whether it will be isolated
or widespread is still to be determined.

&&

.DISCUSSION...
Issued at 141 AM MDT Sun Apr 13 2025

Tonight, we are listening to a Top 40 countdown of 80s hits.
And keeping with the 80s theme, the weather pattern reminds me
of an 80s song that was a staple of early MTV over 40 years ago,
where did the time go? It is by John Waite, who is best known
for the song "Missing You." But the song I am thinking of is
"Change" (its a good song, look it up). It describes the weather
pattern for the week, and is very common for Wyoming this time
of year.

The cold front that brought the showers and storms yesterday is now
moving east of the area, and has brought in some much colder air,
this is a change definitely. Temperatures will average 20 to 30
degrees colder than on Friday, when there were many record highs and
some locations had the earliest 80 degree temperature in station
history. In addition to this, a gusty to strong wind will continue,
making it feel even cooler and a slap in the face after the nice
weather of a few days ago. The main offender for the wind is a
low moving across Montana, setting up a tight pressure gradient
with an area of high pressure over Idaho. We have a good setup
for high wind across northern Johnson County as a result. We
will have a northwest flow / cold advection pattern across the
region. In addition, the area will be in the left rear quadrant
of the jet, enhancing downward forcing. On the probabilistic
side of things, the NBM ensemble is showing a 3 out of 4 chance
of wind gusts past 60 mph over northern Johnson County. As a
result, we have issued a High Wind Warning starting at 9 am
this morning and continuing through 6 pm. We thought about Big
Horn County as well, but here chances are less than 1 out of 2
so we decided against it, but it will be fairly windy though.
Many areas will see a gusty breeze through the day as well,
before decreasing after sunset as the atmosphere decouples. In
addition, elevated fire weather conditions will be possible
this afternoon, although cooler temperatures should lessen the
impact somewhat. As for precipitation, we could see a few
instability showers, but these would be few and far between. The
exception may be the western slopes of the Bighorns, where
upslope flow with the flow around the low should keep some snow
showers going through the day.

The next change will be some quieter weather. High pressure will
bring dry weather from later tonight through most of Wednesday.
Monday still looks cool with some breezes continuing in Johnson
County. Tuesday looks like the nicest day of the period
with a good deal of sunshine, comfortably warm temperatures and
only somewhat of a breeze, one of those really nice Spring days
that are precious in this neck of the woods.

Wind will increase a bit on Wednesday as the next weather system, an
upper level low dropping out of Canada, moves toward the area. The
latest model runs are slower, so Wednesday could end up being
mainly dry. From Thursday into next weekend, the forecast is,
to put it mildly, in flux. This system is very complex with a
lot of spokes of energy rotating around it, and upper level lows
are notoriously fickle with movement. There is also little
consistency from run to run. So the reasoning today remains the
same as yesterday, we have high confidence in a cooler and more
unsettled pattern late next week, but details at this point are
still highly uncertain.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1100 AM MDT Sun Apr 13 2025

VFR conditions for the entirety of the period for all TAF sites.
Gusty winds up to 25-30kts, highest at CPR and lowest at JAC.
Winds will diminish after sunset around 01-03Z with radiational
cooling under mainly clear skies throughout. Less wind Monday
with no other weather elements expected at this time.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM MDT this evening for WYZ010.

&&

UPDATE...Dziewaltowski
DISCUSSION...Hattings
AVIATION...Lowe
Hazardous weather outlook, Apr 13, 12:52 AM MST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
152 AM MDT Sun Apr 13 2025

WYZ001>020-022>030-141300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
152 AM MDT Sun Apr 13 2025

...HIGH WIND WARNING FOR JOHNSON COUNTY FROM 9 AM TO 6 PM TODAY...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Strong to high wind likely across northern Wyoming today.

Local elevated fire weather this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thursday and Friday...A cooler and wetter pattern moving in. Details
are still uncertain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
April 13, 12:04 PM MST to 5:03 PM MST
Where
Northeast Johnson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Wind gusted as high as 60 mph at the Indian Creek sensor along I-90 east of Buffalo. The Johnson County airport had wind gusts as high as 55 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247980.